Alert archive / Kansas / Wind Advisories in 2025

Wind Advisory 6, NWS Topeka, KS

March 31, 202513 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 31, 2025, 1:36 PM CDT for 13 counties in Kansas. It took effect at Apr 1, 2025, 10:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2025, 1:36 PM CDT (18:36 UTC)
In effect from
Apr 1, 2025, 10:00 AM CDT
Expired
Apr 2, 2025, 1:00 AM CDT
In force
15 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS73 KTOP 311836
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
Issued by National Weather Service Wichita KS
136 PM CDT Mon Mar 31 2025

KSZ008>010-020>023-034>038-054-011200-
/O.NEW.KTOP.WI.Y.0006.250401T1500Z-250402T0600Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Maple Hill, Junction City, Frankfort,
Linn, Wamego, Herington, Concordia, Emporia, Minneapolis,
Belleville, Bennington, Eskridge, Blue Rapids, Hanover,
Harveyville, Washington, Clifton, Council Grove, Abilene,
Manhattan, St. Marys, McFarland, Paxico, Alma, Marysville, Clay
Center, Alta Vista, and Greenleaf
136 PM CDT Mon Mar 31 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 1 AM CDT 
WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...From 10 AM Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Kleinsasser
3 follow-up statements
193 
WWUS73 KTOP 010908
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
408 AM CDT Tue Apr 1 2025

KSZ008>010-020>023-034>038-054-012115-
/O.CON.KTOP.WI.Y.0006.250401T1500Z-250402T0600Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Paxico, Clifton, Washington, Linn,
Emporia, Council Grove, Maple Hill, Manhattan, Alta Vista,
Marysville, Clay Center, Frankfort, Concordia, St. Marys,
Herington, Hanover, Greenleaf, Eskridge, McFarland, Bennington,
Harveyville, Minneapolis, Belleville, Junction City, Alma,
Abilene, Wamego, and Blue Rapids
408 AM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM 
CDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...From 10 AM this morning to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Blair
824 
WWUS73 KTOP 011912
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
212 PM CDT Tue Apr 1 2025

KSZ008>010-020>023-034>038-054-020600-
/O.CON.KTOP.WI.Y.0006.000000T0000Z-250402T0600Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Herington, St. Marys, Belleville,
Eskridge, Greenleaf, Frankfort, Hanover, Harveyville, Junction
City, Emporia, Clay Center, Blue Rapids, Paxico, Minneapolis,
Clifton, Bennington, Washington, Linn, Concordia, Alta Vista,
McFarland, Alma, Manhattan, Marysville, Council Grove, Maple
Hill, Wamego, and Abilene
212 PM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

CP
285 
WWUS73 KTOP 020538
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1238 AM CDT Wed Apr 2 2025

KSZ008>010-020>023-034>038-054-020645-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-250402T0600Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Council Grove, Linn, McFarland,
Washington, Wamego, St. Marys, Greenleaf, Paxico, Minneapolis,
Maple Hill, Abilene, Concordia, Emporia, Marysville, Clifton,
Alta Vista, Blue Rapids, Hanover, Clay Center, Manhattan,
Eskridge, Harveyville, Junction City, Belleville, Frankfort,
Alma, Herington, and Bennington
1238 AM CDT Wed Apr 2 2025

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

The winds have weakened and are no longer expected to be strong. 
However strong wind gusts will be possible with thunderstorms early 
this morning.

$$

53

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 12:44 PM CDT, 52 minutes earlier. Its key messages:

  • Strong southerly winds are expected to develop Tuesday with gusts around 45 to 50 MPH possible.
  • Severe thunderstorms may develop Tuesday evening. It is looking like the greatest risk for severe weather will occur during the evening and overnight hours.
  • Cool with periodic chances of rain Thursday through Saturday.
Area forecast discussion, Mar 31, 12:44 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
Issued by National Weather Service Wichita KS
1244 PM CDT Mon Mar 31 2025

.KEY MESSAGES...

- Strong southerly winds are expected to develop Tuesday with
  gusts around 45 to 50 MPH possible.

- Severe thunderstorms may develop Tuesday evening. It is
  looking like the greatest risk for severe weather will occur
  during the evening and overnight hours.

- Cool with periodic chances of rain Thursday through Saturday.

&&

.DISCUSSION...
Issued at 300 AM CDT Mon Mar 31 2025

A surface high pressure was building southward from the northern
Plains into Kansas early this morning. A extensive area of cloud
cover was present across central and eastern Kansas at 07Z. A mid
level trough was off the Pacific Northwest at 07Z while a nearly
zonal flow was present east into the central Plains.

Today, clouds will gradually clear by afternoon across central and
eastern Kansas with mostly sunny skies most areas by mid afternoon.
Temperatures today will remain below normal for late March with
highs in the 50s. The surface high will continue to build southward
through the day, then shift off to the east this evening with light
southeast return flow developing. The above mentioned mid level
trough will move onshore tonight, then deepen across the western
conus Tuesday. As this occurs, A surface low will develop in eastern
Colorado and move into western Kansas in the afternoon. The
deepening low will increase the pressure gradient across central and
eastern Kansas during the afternoon and evening hours. Southerly
winds of 20 to 30 mph with gusts of 45 to 50 mph will be possible
from late morning into the early evening hours ahead of the surface
low as it moves eastward. Isolated storms may develop near the
surface low and dry line in north central Kansas in the late
afternoon hours. Most areas will remain dry with a elevated mixed
layer present through the day Tuesday. Model soundings show the EML
mixing out in the late afternoon hours ahead of the dry line/Pacific
front. Dew points in the mid to upper 50s are expected ahead of the
approaching front with the higher readings in east central Kansas by
evening. Bulk shear up to 70kts is still forecast by the models and
surface based CAPE focuses across southeast and east central Kansas
in the evening hours. Large swept out hodographs along with surface
to 1km helicity up to 500 m2/s2 are forecast. Most storms look to
be elevated with the potential for very large hail during the
evening and overnight hours. Across east central Kansas where
surface based storms may persist for a few hours in the evening is
where the highest tornado potential will exist. Strong wind gusts
will also be possible as strong winds mix down with the storms.

The system and frontal boundary move eastward by Wednesday morning
allowing for a dry day on Wednesday. The upper flow is forecast to
remain out of the southwest into the weekend as the upper trough
remains over the western states. Periodic chances for showers will
be possible as pieces of energy eject into the central Plains.
Temperatures also remain below normal in the 50s for the latter half
of the week and into next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1237 PM CDT Mon Mar 31 2025

MVFR ceilings dissipated late this morning with VFR conditions
expected for the remainder of the day. Winds will go light this
evening and gradually become southeasterly by late tonight.
Winds will then begin to rapidly increase tomorrow morning with
gusty winds expected by late morning at all TAF sites. These
southeasterly winds will also increase low-level moisture and
MVFR ceilings are expected to expand northward by mid to late
tomorrow morning. Confidence on exact timing and coverage of
these lower clouds remains too low to include a prevailing
overcast mention at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...53
AVIATION...ICT
Hazardous weather outlook, Mar 31, 3:05 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
305 AM CDT Mon Mar 31 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-010815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
305 AM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday evening into early
Wednesday, some of which could be severe. Large hail and damaging
winds will be the main hazards. A few tornadoes will also be
possible Tuesday evening. Also gusty south winds of 45 to 50 mph are
forecast Tuesday afternoon and evening.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Wind Advisories in Kansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.